Case Study: Analgesia after Kasai procedure

A 4-week-old, 4.2-kg female infant with biliary atresia is scheduled for a Kasai procedure through a 5-cm transverse right upper-quadrant incision. The anesthesiologist does not anticipate postoperative ventilatory management or ICU admission.

What options exist for managing postoperative pain in this patient?

Three general options exist for managing postoperative pain in this infant: continuous epidural analgesia (CEA), continuous intravenous morphine infusion, and intermittent intravenous morphine administration on either a scheduled or PRN basis. Because of the wide fluctuations in plasma morphine concentrations, and because this baby is expected to experience severe postoperative pain, intermittent opioid administration would be this author’s last choice for this infant. A continuous intravenous morphine infusion may result in accumulation of morphine as a result of reduced capacity for liver metabolism and subsequent respiratory depression. Thus, I would not choose a continuous morphine infusion for this infant. CEA with bupivacaine will result in superior postoperative analgesia. Systemic opioid administration can be minimized or eliminated, which is desirable in a 4-week-old infant on a general surgical floor.

The anesthesiologist inserted a caudal epidural catheter and successfully advanced the tip to the T8 level. In the operating room the infant received 0.25% bupivacaine 4 mL at the beginning of the surgical procedure, 2 hours ago. What epidural analgesic solution will you use postoperatively?

Ideally, one should be able to use only a local anesthetic solution and avoid epidural opioid administration in this infant. Since the tip of the epidural catheter is at a good position in the area of the surgical dermatome, local anesthetic alone is likely to produce adequate postoperative analgesia. This author would choose bupivacaine 1 mg/mL at 0.8 mL/h. This rate is roughly equivalent to bupivacaine 0.2 mg/kg/h, slightly less than the maximum recommended dose in this age group. Since the tip of this epidural catheter is near the center of the surgical dermatomes, this should be a sufficient rate. I would avoid addition of clonidine in an infant of this age since it can cause sedation and respiratory depression and should be reserved for use in the intensive care setting.

Approximately 36 hours after the epidural infusion begins, the infant is comfortable and lying very still but appears pale, poorly perfused, and has a heart rate of 84/min with a respiratory rate of 32/min, blood pressure of 84/42 mmHg, and oxyhemoglobin saturation of 97% in room air. What might be happening and what will you do?

Accumulation of bupivacaine can result from immature hepatic metabolic pathways in young infants. For this reason, it is inadvisable to run epidural infusions beyond 48 hours. In addition, plasma protein binding capacity is reduced, thus increasing the amount of unbound plasma bupivacaine. The free fraction of bupivacaine is primarily responsible for producing systemic toxicity. This infant has biliary atresia – both her capacity for hepatic metabolism and her protein binding may be further reduced. She is at increased risk of systemic bupivacaine toxicity in spite of the fact that she was receiving only 0.2 mg/kg/h of epidural bupivacaine, less than the maximum recommended dose in this age group.

Signs of systemic toxicity may be very subtle in the neonate. The early signs of central nervous system toxicity are often absent in this age group. Cardiac toxicity may be the first indication of an elevated plasma bupivacaine level. Therefore it is advisable to discontinue the epidural infusion and continue to closely monitor the infant for signs of further deterioration. Although bupivacaine levels are not immediately available in most hospitals, sending a level would help establish this diagnosis.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: